Alert archive / Maine / Frost Advisories in 2018

Frost Advisory 2, NWS Caribou, ME

May 18, 2018Hancock County, Penobscot County, Washington County, Maine

NWS Caribou, ME issued this frost advisory at May 18, 2018, 4:28 AM EDT for Hancock County, Penobscot County, Washington County, Maine. It took effect at May 19, 2018, 12:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 18, 2018, 4:28 AM EDT (08:28 UTC)
In effect from
May 19, 2018, 12:00 AM EDT
Expired
May 19, 2018, 7:00 AM EDT
In force
7 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 122 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS71 KCAR 180828
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
428 AM EDT Fri May 18 2018

MEZ015>017-029-030-182100-
/O.NEW.KCAR.FR.Y.0002.180519T0400Z-180519T1300Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, 
Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, 
Bar Harbor, Bucksport, Castine, Eastport, Machias, 
and Cherryfield
428 AM EDT Fri May 18 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

The National Weather Service in Caribou has issued a Frost
Advisory, which is in effect from midnight tonight to 9 AM EDT
Saturday.

* TEMPERATURES...Around 30 to the mid 30s.

* TIMING...Late tonight into Saturday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

Norcross
5 follow-up statements
863 
WWUS71 KCAR 181940
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
340 PM EDT Fri May 18 2018

MEZ015>017-029-030-190800-
/O.CON.KCAR.FR.Y.0002.180519T0400Z-180519T1300Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, 
Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, 
Bar Harbor, Bucksport, Castine, Eastport, Machias, 
and Cherryfield
340 PM EDT Fri May 18 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SATURDAY...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Late tonight into Saturday morning.

* IMPACTS...Frost and localized freeze conditions may damage 
  sensitive vegetation. Take steps now to protect tender plants 
  from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
845 
WWUS71 KCAR 182227
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
627 PM EDT Fri May 18 2018

MEZ015>017-029-030-190630-
/O.EXT.KCAR.FR.Y.0002.180519T0400Z-180519T1100Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, 
Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, 
Bar Harbor, Bucksport, Castine, Eastport, Machias, 
and Cherryfield
627 PM EDT Fri May 18 2018

...FROST ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EDT
SATURDAY...

* TEMPERATURES...In the low to mid 30s.

* TIMING...Late tonight into early Saturday morning.

* IMPACTS...Frost and localized freeze conditions may damage 
  sensitive vegetation. Take steps now to protect tender plants 
  from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CB
013 
WWUS71 KCAR 190111
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
911 PM EDT Fri May 18 2018

MEZ015>017-029-030-190915-
/O.CON.KCAR.FR.Y.0002.180519T0400Z-180519T1100Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, 
Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, 
Bar Harbor, Bucksport, Castine, Eastport, Machias, 
and Cherryfield
911 PM EDT Fri May 18 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM
EDT SATURDAY...

* TEMPERATURES...In the low 30s, with a few of the sheltered rural
  valleys to drop briefly below freezing around and just before
  sunrise. 

* TIMING...Overnight into early Saturday morning.

* IMPACTS...Frost and localized freeze conditions may damage 
  sensitive vegetation. Take steps now to protect tender plants 
  from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CB
616 
WWUS71 KCAR 190657
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
257 AM EDT Sat May 19 2018

MEZ015>017-029-030-191100-
/O.CON.KCAR.FR.Y.0002.000000T0000Z-180519T1100Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, 
Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, 
Bar Harbor, Bucksport, Castine, Eastport, Machias, 
and Cherryfield
257 AM EDT Sat May 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* TEMPERATURES...In the lower 30s.

* TIMING...Overnight into early Saturday morning.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
020 
WWUS71 KCAR 191101
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
701 AM EDT Sat May 19 2018

MEZ015>017-029-030-191215-
/O.EXP.KCAR.FR.Y.0002.000000T0000Z-180519T1100Z/
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
Including the cities of Bangor, Brewer, Orono, Old Town, Amherst,
Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, 
Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, 
Bar Harbor, Bucksport, Castine, Eastport, Machias, 
and Cherryfield
701 AM EDT Sat May 19 2018

...FROST ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this frost advisory went out at May 18, 12:45 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 18, 12:45 AM EDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1245 AM EDT Fri May 18 2018

.SYNOPSIS...
High pressure will build across the region today. Low pressure
will move across the region Saturday night into Sunday.
&&

.NEAR TERM /THROUGH TODAY/...
Update...
A cold front will move south across the Gulf of Maine overnight,
while high pressure builds toward the region. Skies will be
mostly clear across northern/central portions of the forecast
area overnight, with decreasing clouds Downeast. Areas of frost
will occur across northern areas overnight, with patchy frost
across central and interior Downeast portions of the forecast
area. Low temperatures will generally range through the 20s
across northern areas, to the mid to upper 30s interior Downeast
with upper 30s to around 40 along the Downeast coast. Have
updated the forecast to adjust for current conditions along with
overnight temperatures.

Previous discussion...
Fri will feature full sunshine, but cooler than normal as the
Canadian high slides over the state.
&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
Some rain expected for this term.

Strong high pres is expected to slide into the Gulf of ME
Friday night and then slide to the east by Saturday morning.
Another chilly night but not nearly as cold as Thursday night
due to clouds moving into the region. There is the risk of frost
by early Saturday morning as temps across portions of Northern
Maine and the Central Highlands hit the low to mid 30s. Saturday
will see clouds on the increase as low pres from the Great
Lakes region moves east. Temps will be held down some on
Saturday due to the cloud cover and rain moving in by the
afternoon, especially across the Downeast region and sw areas.
Northern Maine looks to stay dry until Saturday evening. Temps
on Saturday ware expected to be the warmest across the northern
3rd of the CWA as readings could hit the mid 60s. Elsewhere,
lower 60s w/upper 50s for the coast.

Rain looks like it will overspread the entire region Saturday
night into early Sunday. The 12Z GFS looks like it came in line
more w/the ECMWF and Canadian Global of showing low pres moving
near the Downeast region and then into the Canadian Maritimes.
This track would lend support for the heaviest rainfall to be
across the Downeast region region and the Central Highlands.
Decided on a blend of the guidance and brought 0.50 to 1.00"
of rain to the aforementioned areas while 0.25 to 0.50 inches
expected for the northern and western zones. The system looks
like it is a quick mover and the region seeing the rain ending
and clouds breaking up by Sunday afternoon. Decided to lean away
from the ECMWF on Sunday and used a blend which included the
CONSRAW for the daytime temps, leading to afternoon temps
hitting well into the 60s.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
There could be some widely scattered showers around early Sunday
night as the associated cold front slides across the region.
High pres is forecast to slide across the region on Monday into
Tuesday with near normal temps. There is some discrepancy on the
potential for some rain/showers by mid week as the GFS continues
to advertise low pres moving in bringing rain while the ECMWF
and a number of its ensembles show a drier scenario w/low pres
to the south. A look at the Canadian Global and its ensemble
members showed support similar to the GFS. Attm, stayed closer
to a blend and included 20-30% rain chances Wednesday and
Thursday.
&&

.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions are expected overnight through
Friday.

SHORT TERM: VFR into early Saturday and then conditions go to
MVFR by the afternoon especially from KHUL TO KBHB. Conditions
look like they will deteriorate to IFR Saturday night into
early Sunday for all terminals as it looks right now. Conditions
will improve across KBGR and KBHB by midday Sunday while
northern terminals look like they will hang on to ifr/MVFR cigs
into early afternoon. Looks like VFR Sunday night into Monday
for all terminals.
&&

.MARINE...
NEAR TERM: Winds/seas are expected to remain below small craft
advisory levels overnight through Friday.

SHORT TERM: No headlines anticipated through Saturday. Changes
look like they will come Saturday night into Sunday. SSE winds
are forecast to increase 15 to 20 kts later Saturday into
Saturday night w/seas building to 6-8 ft. This would lead to the
possibility of a Small Craft Advisory. The wind direction will
shift to the wsw on Sunday as low pres moves to the ne but will
be dropping back in speeds(15 kt sustained). Seas look like they
will stay up due to a swell component keeping heights in the 6
foot range. Conditions are forecast to improve Sunday night into
Monday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Norcross/Kredensor
Short Term...Hewitt
Long Term...Hewitt
Aviation...Norcross/Hewitt
Marine...Norcross/Hewitt
Hazardous weather outlook, May 17, 5:42 AM EDT, 22 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
542 AM EDT Thu May 17 2018

MEZ001>006-010-011-015>017-029>032-181200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
542 AM EDT Thu May 17 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-181200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
542 AM EDT Thu May 17 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Norcross

Nearby

Frost Advisories in Maine, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.